Alert archive / Louisiana / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Nov 20, 2023, 8:02 PM CST for Avoyelles Parish, Evangeline Parish, Louisiana. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2023, 8:02 PM CST (02:02 UTC)
- Expired
- Nov 20, 2023, 10:00 PM CST
- In force
- 118 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Avoyelles Parish, LA, Evangeline Parish, LA
The radar
The Ft Polk radar (KPOE), 94 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.8
The text
As transmitted.
857
WGUS54 KLCH 210202
FFWLCH
LAC009-039-210400-
/O.NEW.KLCH.FF.W.0034.231121T0202Z-231121T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
802 PM CST Mon Nov 20 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Avoyelles Parish in central Louisiana...
Northeastern Evangeline Parish in central Louisiana...
* Until 1000 PM CST.
* At 802 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 0.5 to 1.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Marksville, Bunkie, Simmesport, Moreauville, Bordelonville,
Cottonport, Mansura, Hessmer, Evergreen, Plaucheville, Dupont,
Brouillette, Big Bend and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3096 9221 3104 9222 3111 9214 3121 9205
3122 9202 3123 9186 3118 9176 3115 9172
3112 9172 3111 9170 3109 9172 3104 9172
3098 9181 3094 9180 3090 9189 3086 9225
3087 9228 3093 9232 3094 9235 3097 9230
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
141 follow-up statement
389
WGUS74 KLCH 210351
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
951 PM CST Mon Nov 20 2023
LAC009-039-210401-
/O.EXP.KLCH.FF.W.0034.000000T0000Z-231121T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Avoyelles LA-Evangeline LA-
951 PM CST Mon Nov 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CST THIS EVENING FOR
AVOYELLES AND NORTHEASTERN EVANGELINE PARISHES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3096 9221 3104 9222 3111 9214 3121 9205
3122 9202 3123 9186 3118 9176 3115 9172
3112 9172 3111 9170 3109 9172 3104 9172
3098 9181 3094 9180 3090 9189 3086 9225
3087 9228 3093 9232 3094 9235 3097 9230
$$
Stigger/87What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 5:29 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Nov 20, 5:29 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
529 PM CST Mon Nov 20 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 325 PM CST Mon Nov 20 2023
Scattered showers and severe thunderstorms are currently shift
across the LCH CWA with the stronger storms developing in the
northern counties and Parishes as forecast parameters have indicated
over the last few days. Potential for stronger cells remains over
north/central and eastern portions of the CWA through the diurnal
afternoon hours. By sunset many of the stronger thunderstorms with
associated severe hazards will be lifting to north and eastern
Parishes toward SW MS.
Synoptically, high pressure is currently centered over the Quebec
and the Northeast CONUS with a band of ridging extending along the
East Coast to the Florida Peninsula. High pressure will remain in
place with little weakening through Tuesday afternoon. Meanwhile the
Low pressure deepening over the ARKLATEX area will quickly pivot NE
over the Ohio Valley by Tuesday morning, reaching the Great Lakes
region by mid-afternoon Tuesday.
Within the LCH CWA the Cold Front associated with the aforementioned
low pressure extends down into eastern TX and will continue to shift
east with a SSW to NNE orientation reaching the low Atchafalaya (I-
10/I-49) corridor just prior to midnight Tuesday morning. Behind the
front any severe threat will be rapidly diminish with Parishes on
the central to eastern areas of the Atchafalaya feeling the effects
of the front around midnight. Hereafter behind the front, high
pressure over the Rockies will drive a fairly decent pressure
gradient over TX/LA through Tuesday afternoon. Therefore, small
craft is expected over the 20 – 60NM offshore water zones before
winds gradually ease Wednesday morning and afternoon. Continued CAA
behind the front will knock temperatures down to the 60’s Tuesday
and further into the upper 50’s throughout Wednesday with lows in
the lower 40’s to upper 30’s looking into the northern Parishes that
border into central/northern LA. High pressure will continue to
expand SE following the front and keep conditions dry into Thursday
morning.
Kowalski/30
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 325 PM CST Mon Nov 20 2023
Continuing further into Thursday, high pressure will broaden out
into the LA Gulf Coast and a brief rebound of temperatures will
start to occur as northerly winds ease while gaining more
northeasterly components. Looking further southwest an upper level
trough over NE Mexico will shift along the TX Gulf Coast. At this
time, surface dynamics aren’t quite supportive of definitive
rainfall, let alone storms, however, forecast sounding indicate the
presence of mid level moisture which may further materialize at the
surface, so POPS were placed back in the forecast to account for
this unresolved feature. It is worth noting long range models are
better supportive of moisture reaching the surface over the Gulf
rather than inland looking at the present guidance. Remainder of the
pattern remains unsettled as split flow continues to suggest some
divergence aloft trending into the later portion of the weekend and
early next work week. Otherwise, most locations will continue to
trend into the 60’s with increased cloud coverage through the
weekend.
Kowalski/30
&&
.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Mon Nov 20 2023
Showers and storms will work across the region through the evening
causing periods of lower vis and ceilings. A cold front will work
across the area with winds becoming gusty northwest and ceilings
becoming MVFR or IFR late tonight into Tuesday morning past
sunrise. Ceilings will improve through late morning.
&&
.MARINE...
Issued at 501 AM CST Mon Nov 20 2023
Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft Advisory
is in place between 4am Tuesday and 4am Wednesday. Offshore flow
will gradually diminish through the rest of the week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 51 60 41 58 / 80 10 10 10
LCH 54 62 45 59 / 60 0 10 10
LFT 59 65 46 61 / 80 0 10 10
BPT 54 63 45 62 / 50 0 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 4 AM Tuesday to 4 AM CST Wednesday for
GMZ470-472-475.
&&
SHORT TERM...05
LONG TERM....30
AVIATION...05In the hours before
Special weather statement, Nov 20, 2:58 PM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023
LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...
At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.
This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 5:10 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
510 PM CST Mon Nov 20 2023
LAZ073-202345-
West Cameron LA-
510 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON PARISH
THROUGH 545 PM CST...
At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Sabine National Wildlife, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hackberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2994 9376 3005 9355 3005 9353 2996 9338
2988 9370
TIME...MOT...LOC 2310Z 239DEG 24KT 2993 9367
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Nov 20, 5:45 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
545 PM CST Mon Nov 20 2023
LAZ027-030-TXZ259-260-210015-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
545 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...CENTRAL NEWTON AND EAST CENTRAL JASPER
COUNTIES THROUGH 615 PM CST...
At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Roganville, or 7 miles southwest of Newton, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
De Ridder, Newton, Kirbyville, Merryville, Bon Weir, Roganville,
Junction, Stringtown, Evans, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3066 9389 3083 9392 3104 9342 3069 9328
TIME...MOT...LOC 2345Z 252DEG 51KT 3075 9382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 7:34 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
734 PM CST Mon Nov 20 2023
LAZ074-210200-
East Cameron LA-
734 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON PARISH
THROUGH 800 PM CST...
At 734 PM CST, Doppler radar was tracking a strong thunderstorm near
Grand Chenier, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Chenier, Lowry, Creole, and Rutherford Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2976 9312 2978 9322 3004 9278 2997 9262
2988 9261 2970 9294
TIME...MOT...LOC 0134Z 237DEG 46KT 2985 9291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Nov 20, 7:57 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
757 PM CST Mon Nov 20 2023
LAZ029-033-210230-
St. Landry LA-Avoyelles LA-
757 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN AVOYELLES AND NORTH
CENTRAL ST. LANDRY PARISHES THROUGH 830 PM CST...
At 757 PM CST, Doppler radar was tracking a strong thunderstorm near
Cottonport, or 7 miles southwest of Moreauville, moving northeast at
50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Bunkie, Simmesport, Moreauville, Bordelonville, Morrow, Cottonport,
Mansura, Evergreen, Plaucheville, Goudeau, Big Cane, Dupont, Big
Bend, and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3120 9173 3121 9170 3119 9168 3117 9168
3116 9170 3114 9172 3110 9170 3109 9172
3107 9171 3105 9172 3097 9181 3087 9180
3085 9182 3084 9180 3080 9212 3094 9224
3122 9175
TIME...MOT...LOC 0157Z 241DEG 45KT 3094 9204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 8:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
802 PM CST Mon Nov 20 2023
LAZ074-152-243-252-210245-
Upper Vermilion LA-Southern Acadia LA-Lower Vermilion LA-
East Cameron LA-
802 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON...
SOUTHWESTERN ACADIA AND NORTHWESTERN VERMILION PARISHES THROUGH 845
PM CST...
At 802 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lowry, or 9 miles southwest of Klondike, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Kaplan, Gueydan, Klondike, Morse, Riceville, Wright, Lyons Point,
Estherwood, and Florence Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2993 9285 3018 9249 3018 9245 2995 9222
2978 9279
TIME...MOT...LOC 0202Z 245DEG 28KT 2991 9271
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 6:15 PM CST | Tornado Warning | LCH | Avoyelles, Rapides | 15 min |
| Nov 20, 6:29 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 61 min |
| Nov 20, 7:03 PM CST | Tornado Warning | LCH | Avoyelles | 27 min |
| Nov 20, 7:28 PM CST | Tornado Warning | LCH | Avoyelles | 32 min |
| Nov 20, 7:34 PM CST | Special Weather Statement | LCH | Cameron | 26 min |
| Nov 20, 7:57 PM CST | Special Weather Statement | LCH | Avoyelles | 33 min |
| Nov 20, 8:02 PM CST | Special Weather Statement | LCH | Vermilion | 43 min |
| Nov 20, 8:09 PM CST | Special Marine Warning | LCH | 36 min | |
| Nov 20, 8:34 PM CST | Severe Thunderstorm Warning | LCH | Acadia, Vermilion | 26 min |
| Nov 20, 8:40 PM CST | Special Weather Statement | LCH | Saint Landry | 35 min |
| Nov 20, 8:55 PM CST | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 54 min |
| Nov 20, 8:59 PM CST | Special Marine Warning | LCH | 61 min | |
| Nov 20, 9:52 PM CST | Special Weather Statement | LCH | Iberia, Saint Martin | 53 min |
| Nov 20, 9:54 PM CST | Special Marine Warning | LCH | 66 min | |
| Nov 20, 10:46 PM CST | Special Weather Statement | LCH | Iberia, St. Mary | 59 min |
Nearby
Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.